3
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: not found

      Cisplatin-induced nephrotoxicity in porcine proximal tubular cells: mitochondrial dysfunction by inhibition of complexes I to IV of the respiratory chain.

      Read this article at

      ScienceOpenPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Cisplatin-induced nephrotoxicity was studied in porcine proximal tubular cells, focusing on the relationship between mitochondrial damage, reactive oxygen species (ROS) and cell death. Cisplatin specifically affected mitochondrial functions: complexes I to IV of the respiratory chain were inhibited 15 to 55% after 20 min of incubation with 50 to 500 microM, respectively. As a result, intracellular ATP was decreased to 70%. The mitochondrial glutathione (reduced form) (GSH)-regenerating enzyme GSH-reductase (GSH-Rd) activity was reduced by 20%, which contributed to a 70% reduction of GSH levels and ROS formation. The residual electron flow through the mitochondrial respiratory chain was the source of ROS because additional inhibition of the complexes I to IV reduced ROS formation. Because cisplatin affects both GSH-Rd and complexes I to IV, cells were incubated with N,N'-bis(2-chloroethyl)-N-nitrosourea (inhibitor of GSH-Rd) and inhibitors of the different complexes. Only N,N'-bis(2-chloroethyl)-N-nitrosourea with rotenone (complex I inhibitor) induced ROS formation, which indicates that inhibition of complex I and inhibition of the GSH-Rd is probably the cause of ROS formation. However, the resulting ROS is not the cause of cell death because diphenyl-p-phenylene-diamine and deferoxamine, which completely prevented ROS, could not prevent cell death. Similarly, the antioxidants did not completely prevent the decrease in activity of complexes I to IV, ATP or GSH levels. In conclusion, ROS formation does occur during cisplatin-induced toxicity, but it is not the direct cause of cell death.

          Related collections

          Author and article information

          Journal
          J Pharmacol Exp Ther
          The Journal of pharmacology and experimental therapeutics
          0022-3565
          0022-3565
          Feb 1997
          : 280
          : 2
          Affiliations
          [1 ] Division of Toxicology, Leiden/Amsterdam Center for Drug Research, Leiden University, The Netherlands.
          Article
          9023274
          43a2e0ef-fd79-496a-a573-8896e35a481a
          History

          Comments

          Comment on this article